Ohio, 2007

Damaging Winds in Ohio, May 1, 2007

May 1, 2007 · NWS PBZ · 2 events in 2 counties and zones

Scattered severe thunderstorms developed along a frontal boundary lying across eastern Ohio into northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a frontal boundary lying across eastern Ohio into northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 1:19 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, May 1, 1:19 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT TUE MAY 1 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...

LOW WILL CROSS CWA THIS EVENING THROUGH TONIGHT BRINGING THE
CHANCE OF CONVECTION TO MOST LOCATIONS AROUND 22Z...LITTLE EARLIER
WEST/SOUTH WHERE BETTER INSTABILITY. GOOD DRYING STARTS FOLLOWING
BOUNDARY FOR WEDNESDAY...BUT LOW LEVEL MOISTURE WILL PERSIST
THROUGH THE MORNING...WITH LINGERING SHOWERS SOUTHEAST. STAYED
CLOSE TO PERSISTENCE/MAV FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

NO MAJOR ALTERATIONS NEEDED TO DRY LONG TERM PROGNOSIS WITH
TEMPERATURES MODERATING FROM NEAR SEASONAL NORMALS.  THE QUIET
WEATHER IS IN RESPONSE TO BUILDING HIGH AMPLITUDE RIDGE OVER THE
MISSISSIPPI VALLEY...GRADUALLY SHIFTING EASTWARD NEXT WEEK.

&&

.AVIATION...

LOW PRESSURE OVER SOUTHERN MICHIGAN WILL TRACK EAST SOUTHEAST
ACROSS NORTHWESTERN PENNSYLVANIA THIS EVENING...THEN OFF THE
JERSEY COAST BY WEDNESDAY MORNING. HIGH PRESSURE RIDGE WILL SLIDE
SOUTH ACROSS THE AREA DURING THE DAY WEDNESDAY. EXPECT CONVECTION
TO START DEVELOPING IN INCREASINGLY UNSTABLE AIRMASS AHEAD OF THIS
LOW LATE THIS AFTERNOON. THIS CONVECTION WILL BECOME MORE
WIDESPREAD AS THE EVENING PROGRESSES. AMPLE LOW LEVEL MOISTURE
FOLLOWING THE PASSAGE OF THIS LOW FOR LATE TONIGHT INTO WEDNESDAY
MORNING WILL RESULT IN MVFR CIGS. IFR TO MVFR VIS AND CIGS
EXPECTED IN AND AROUND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/31
Hazardous weather outlook, May 1, 3:54 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE MAY 1 2007

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-022100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-HANCOCK-BROOKE-OHIO-
454 PM EDT TUE MAY 1 2007

...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. THIS SYSTEM WILL PUSH SHOWERS AND THUNDERSTORMS ACROSS
THE AREA. SOME THESE THUNDERSTORMS COULD REACH SEVERE LEVELS THIS
EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ001-OHZ068-069-PAZ031-032-WVZ004-012-021>023-041-022100-
GARRETT-NOBLE-MONROE-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
454 PM EDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS INTO THE
REGION. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 1, 4:42 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NEW WILMINGTON          41.12N 80.33W
05/01/2007  E0.88 INCH       LAWRENCE           PA   TRAINED SPOTTER

0520 PM     HAIL             NEW WILMINGTON          41.12N 80.33W
05/01/2007  E1.75 INCH       LAWRENCE           PA   PUBLIC

0535 PM     HAIL             BUTLER                  40.86N 79.90W
05/01/2007  E0.75 INCH       BUTLER             PA   PUBLIC

0535 PM     HAIL             5 SE MERCER             41.18N 80.17W
05/01/2007  E0.75 INCH       MERCER             PA   PUBLIC

&&
Local storm report, May 1, 5:27 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
627 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 NW FRANKLIN           41.41N 79.87W
05/01/2007  E1.75 INCH       VENANGO            PA   LAW ENFORCEMENT

            POLICE IN SUGAR CREEK REPORTED.

0610 PM     HAIL             STONEBORO               41.34N 80.11W
05/01/2007  E1.00 INCH       MERCER             PA   TRAINED SPOTTER

&&
Local storm report, May 1, 5:53 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT TUE MAY 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     MERCER                  41.23N 80.24W
05/01/2007                   MERCER             PA   AMATEUR RADIO

            TREES DOWN ON ROAD NEAR ROUTES 19 AND 58.

0620 PM     DOWNBURST        MERCER                  41.23N 80.24W
05/01/2007                   MERCER             PA   EMERGENCY MNGR

            2 TRAILERS DAMAGED. SEVERAL TREES AND WIRES DOWN. MOSTLY
            JUST NORTH AND WEST OF CITY OF MERCER.

&&

The radar

The Pittsburgh radar (KPBZ), 91 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
May 1, 6:30 PM EST
Where
Tuscarawas County, New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.550, -81.300

Emergency management reported trees and power lines down in New Cumberland.

Thunderstorm Wind, Carroll

When
May 1, 6:45 PM EST
Where
Carroll County, Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.680, -81.180

Emergency management reported trees and power lines down in Malvern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36021, 36025.